Kansas, 2003

Tornado and Hail in Kansas, April 24, 2003

April 24, 2003 · NWS TOP · 5 events in 3 counties and zones

4 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 24, 12:55 AM CST, 12 hours 18 minutes earlier.

Area forecast discussion, Apr 24, 12:55 AM CST, 12 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
155 AM CDT THU APR 24 2003

...PRECIPITATION AND TEMPERATURES THE MAIN CONCERNS...

00Z TOPEKA SOUNDING HAD BACKED WINDS THROUGH 150MB WITH NEARLY
STACKED SYSTEM WAS IN EASTERN COLORADO NEARING THE KANSAS BORDER.
CONVECTION IN EASTERN OKLAHOMA HELPED SAP OFF SOME ENERGY DURING THE
EVENING...WHICH COMBINED WITH DRY AIR WORKING ACROSS CENTRAL KANSAS
TO END MUCH OF THE PRECIPITATION IN NORTHCENTRAL/NORTHEAST KANSAS.

00Z H500 ANALYSIS DIDNT SHOW A FAVORED MOVEMENT FOR THE UPPER LOW
WITH 50+KT WINDS FROM THE WEST AROUND THE SOUTH TO THE EAST
SIDE...HOWEVER WATER VAPOR IMAGERY BY 05Z WAS SHOWING A SOUTHWEST
DRIFT WHICH WAS ALSO NOTED IN THE PROFILER FIELD.  THIS IS THE SAME
MOVEMENT ALL OF THE MODEL OUTPUT WAS ANTICIPATING.

H500/700 ENERGY WORKING AROUND THE BASE OF THE UPPER LOW STARTED
TRIGGERING THUNDERSTORMS ACROSS NORTHWEST OKLAHOMA BETWEEN 04-05Z.
THIS ENERGY WILL MOVE EAST/NORTHEAST AND COULD BE IMPACTING SOUTHERN
PORTIONS OF THE FORECAST AREA BY 12Z.  THIS SYSTEM WILL REINFORCE
MID-LEVEL MOISTURE AND EFFECTIVELY END THE DRY SLOTS IMPACT.

BELIEVE THE THUNDERSTORMS WILL WEAKEN INTO MAINLY SHOWERS WITH
EMBEDDED THUNDER WHEN THEY REACH OUR AREA.  THIS ENERGY WILL WRAP
AROUND THE NORTH SIDE OF THE UPPER LOW AS IT MOVES TOWARD SOUTHEAST
KANSAS BY 00Z THIS EVENING.  THIS SHOULD AGAIN SLOWLY DRAG THE
HEAVIER PRECIP FROM THE NORTHERN COUNTIES AROUND NOON TO THE
SOUTHEAST DURING THE AFTERNOON AND EARLY EVENING.  SEVERE WEATHER
THREAT APPEARS QUITE LIMITED...WITH THE BEST AREA ACROSS THE
EASTCENTRAL COUNTIES ON THE NORTHERN EDGE OF H150 DIVERGENT FLOW.

PRECIP SHOULD TAPER OFF SIGNIFICANTLY AFTER MIDNIGHT AS THE STACKED
LOW SYSTEM MOVES ALONG THE MISSOURI-ARKANSAS BORDER BY 12Z FRIDAY.
ETA/GFS BOTH SHOWING A PIECE OF ENERGY AROUND THE NORTHWEST SIDE OF
THE LOW ON FRIDAY GETTING PINCHED BETWEEN THE LOW AND WEAK RIDGING.
THIS CREATES A BAND OF MID-LEVEL MOISTURE THAT MAY BE SUFFICIENT TO
HAVE A FEW SHOWERS OVER EASTERN COUNTIES IN THE MORNING AND POSSIBLY
SOME SPRINKLES DURING THE DAY ACROSS THE AREA.  AT THIS TIME DUE TO
THE VARIABILITY...WILL IGNORE THE SPRINKLES AND ONLY CONTINUED
CLOUDS PER GOING FORECAST.

AREA SHOULD BE DRY FRIDAY NIGHT/SATURDAY...HOWEVER 850-700 WARM AIR
ADVECTION COULD CREATE SOME EARLY MORNING THUNDERSTORMS OVER THE
NORTHCENTRAL COUNTIES.

BY SUNDAY MORNING A H500 LOW CENTER IS MOVING THROUGH THE NORTHERN
PLAINS.  THE GFS STRONGER WITH THE INITIAL ENERGY THAN THE LATEST
ETA...BUT BOTH DRIVE A COLD FRONT NEAR THE AREA BY 12Z SUNDAY
SETTING UP ANOTHER CHANCE FOR THUNDERSTORMS.  BECAUSE OF STRONGER
GFS...DECIDED TO KEEP SLIGHT CHANCE POPS FOR NORTH CENTRAL LATE
SATURDAY NIGHT...AND CHANCE POPS OVER ENTIRE AREA SUNDAY AS FRONT
MOVES ACROSS.

WILL REMOVE PRECIP FROM SUNDAY NIGHT/MONDAY BASED ON NEW GFS
BUILDING SURFACE HIGH IN QUICKER THAN EARLIER RUNS.  WILL CONTINUE
POPS MONDAY NIGHT THROUGH TUESDAY NIGHT FROM EARLIER FORECAST.

ROGERS

.TOP...NONE.
Hazardous weather outlook, Apr 24, 10:38 AM CST, 2 hours 35 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-242300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1138 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.  SOME OF THE
STORMS COULD REACH SEVERE LIMITS...ESPECIALLY SOUTH OF INTERSTATE 70.
LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS.  FLOODING IS
ALSO A POSSIBLILTY...ESPECIALLY ACROSS EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The radar

The Pleasant Hill radar (KEAX), 76 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Tornado, Franklin

When
April 24, 1:13 PM CST
Where
Franklin County, 3 mi N of Rantoul
Rating
F1
Path length
0.3 mi
Path width
80 yd
Property damage
$105,000
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -95.100

A tornado touched down and moved northeast a little over a quarter mile before dissipating. The tornado damaged or destroyed 6 out buildings at one farm and damaged a barn at another farm nearby.

Hail, Lyon

When
April 24, 2:57 PM CST
Where
Lyon County, Hartford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -95.950

Hail, Lyon

When
April 24, 3:13 PM CST
Where
Lyon County, 5 mi W of Emporia
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -96.283

Hail, Coffey

When
April 24, 3:14 PM CST
Where
Coffey County, Lebo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.417, -95.850

Hail, Lyon

When
April 24, 3:30 PM CST
Where
Lyon County, 4 mi SW of Americus
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -96.483

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346417, 5346418, 5346419, 5346420, 5346421.